Alert archive / Iowa / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Des Moines, IA

May 8, 2005Kossuth County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 8, 2005, 6:00 PM CDT for Kossuth County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 6:00 PM CDT (23:00 UTC)
Expired
May 8, 2005, 10:00 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 082300
FFWDMX
IAC109-090300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KOSSUTH COUNTY IN NORTH CENTRAL IOWA.

* UNTIL 1000 PM CDT.

* AT 552 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
DOPPLER RADAR ESTIMATED UP TO 3 INCHES OF RAINFALL OVER SOUTHERN 
KOSSUTH COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...ALGONA...BANCROFT...ALGONA MUNICIPAL AIRPORT...BURT...
  FENTON...LAKOTA...LEDYARD...LONE ROCK...SWEA CITY...TITONKA...
  WESLEY AND WHITTEMORE.

URBAN FLOODING WAS REPORTED IN THE CITIES OF ALGONA AND BURT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4347 9399 4292 9400 4292 9444 4348 9444

$$

BAKER
3 follow-up statements
000 
WGUS73 KDMX 090018
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT SUN MAY 8 2005

IAC109-090300-
KOSSUTH IA-
718 PM CDT SUN MAY 8 2005

...FLASH FLOOD WARNING CONTINUES FOR KOSSUTH COUNTY UNTIL 1000 PM
CDT...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
HEAVY RAINS CONTINUED OVER KOSSUTH COUNTY AND FLOODING WAS OCCURRING 
IN THE TOWN OF ALGONA.  

DO NOT DRIVE THROUGH FLOODED AREAS AND REPORT ANY FLOODING TO LOCAL 
LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

$$

BAKER
000 
WGUS73 KDMX 090101
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT SUN MAY 8 2005

IAC109-090300-
KOSSUTH IA-
801 PM CDT SUN MAY 8 2005

...FLASH FLOOD WARNING CONTINUES FOR KOSSUTH COUNTY UNTIL 1000 PM
CDT...

AT 800 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING WAS OCCURRING IN THE ALGONA AREA. SOME MINOR FLOODING WAS 
ALSO OCCURRING IN THE BURT AREA.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES.

$$

FILLBACH
000 
WGUS73 KDMX 090248
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
946 PM CDT SUN MAY 8 2005

IAC109-090256-
KOSSUTH IA-
946 PM CDT SUN MAY 8 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR KOSSUTH COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

SOME ISOLATED STREET FLOODING REMAINS IN PARTS OF KOSSUTH 
COUNTY...PRIMARILY AROUND THE ALGONA AREA IN LOW LYING AREAS. BUT 
SHOULD GRADUALLY RECEDE TONIGHT. 

$$

FILLBACH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:38 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 8, 2:38 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
238 PM CDT SUN MAY 8 2005

.DISCUSSION...
COMPLEX SCENARIO CURRENTLY ONGOING ACROSS IOWA AS THE AREA IS BEING
AFFECTED BY TWO SEPARATE SYSTEMS. MAIN UPPER LEVEL LOW AND SHORT
WAVE ENERGY IS CURRENTLY ACROSS CNTRL SOUTH DAKOTA. ANOTHER
DEVELOPING SHORT WAVE IS CURRENTLY RACING NORTH/NORTHEAST OUT OF
OKLAHOMA AND SW MISSOURI. MULTICELLULAR CONVECTION IS LIFTING
QUICKLY NORTH AND WILL BE INTO SOUTH CENTRAL IOWA SOON.
MESO-ANALYSIS SHOWS UNCAPPED 100 MB MIXED LAYER CAPES OF 1500 J/KG
ACROSS FAR SOUTHWEST IA. VERY STEEP LAPSE RATES ALSO LIFTING INTO
SOUTHWEST IA. DRYLINE NOW EXTENDING INTO ERN NEBRASKA AND IS MAKING
SLOW PROGRESS EASTWARD.

CONVECTION MOVING NORTH OUT OF MISSOURI IS NOT EXPECTED TO BE
SEVERE AND WILL MOVE INTO THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA. CONVECTION IS ANTICIPATED TO DEVELOP OVER EASTERN
NEBRASKA AND KANSAS. CURRENT STORM MOTIONS TO THE NORTH WOULD KEEP
MUCH OF THE SEVERE CHANCES ACROSS THE FAR WEST OF THE WARNING AREA
FRONT MOVES THROUGH ON MONDAY...HOWEVER INSTABILITY WITH THE SYSTEM
WILL BE DIMINISHED WITH EXPECTED CLOUD DEBRIS AND GRADUALLY
WEAKENING LAPSE RATES. A BREAK IS EXPECTED TUESDAY. THEN EXTREMELY
STRONG THETA-E ADVECTION IS ANTICIPATED TO COMMENCE TUESDAY EVENING
AND OVERNIGHT. A LOW LEVEL JET OF 50 TO 55 KTS POINTING INTO THE
REGION WILL FEED AN ABUNDANCE OF MOISTURE OVER IOWA. A SEVERE THREAT
OF LARGE HAIL AND VERY HEAVY RAINFALL IS POSSIBLE. WEDNESDAY THROUGH
FRIDAY...UNCERTAINTIES REMAIN ABOUT FRONTAL LOCATION AS A WARM FRONT
IS EXPECTED TO MEANDER ACROSS IOWA AND NORTHERN MO THROUGH MUCH OF
THIS PERIOD. SEVERE CHANCES STILL APPEAR BEST FOR TUESDAY NIGHT AND
WEDNESDAY EVENING. THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS
THROUGHOUT THE PERIOD AS WELL WITH MULTIPLE ROUNDS OF STORM
COMPLEXES POSSIBLE EACH NIGHT ALONG A VERY TIGHT AND STRONG
BAROCLINIC ZONE. AT THIS TIME...FAVOR A FARTHER SOUTH FRONTAL
POSITION THAN THE GFS IS FAVORING AS EXPECT CONVECTION WILL HELP
DRIVE FRONT FARTHER SOUTH DURING PERIOD. MAIN AFFECT WILL BE
TEMPERATURES. THE SYSTEM WILL PUSH SOUTH ON SATURDAY AND SUNDAY AND
BRING AN END TO THE WET PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, May 8, 3:18 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SUN MAY 8 2005

IAZ004-015-023-033-034-044-045-057-070-092030-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
CASS-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND WEST CENTRAL IOWA...NORTHWEST OF AN ALGONA TO DENISON LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL THROUGH THE EVENING
INTO TONIGHT. SOME STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER THE PRIMARY THREAT. THERE IS A POSSIBILITY OF
WIND GUSTS OF 60 MPH OR MORE AS WELL. THE WINDOW OF GREATEST
THREAT IS THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 11 PM THIS
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

IAZ005>007-016-017-024>026-035>037-046>048-058>060-071>073-
081>083-092>094-092030-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE-
DALLAS-POLK-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-DECATUR-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTHEAST OF AN ALGONA TO DENISON LINE...AND NORTHWEST OF A
MASON CITY TO BEDFORD LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A CHANCE
FOR A FEW SEVERE STORMS THAT WILL PRODUCE LARGER THAN QUARTER SIZE
HAIL AND WIND GUSTS OF 55 TO 60 MPH THROUGH MIDNIGHT WITH THE MAIN
THREAT DURING THE EARLY EVENING...AND AFTER 10 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH MIDNIGHT
TONIGHT...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-092030-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH CENTRAL IOWA...SOUTHEAST IOWA...GENERALLY SOUTHEAST OF A
MASON CITY TO BEDFORD LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING...THEN
AGAIN AFTER MIDNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

In the hours before

Local storm report, May 8, 5:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     NON-TSTM WND GST HUXLEY                  41.90N 93.60W
05/08/2005  55 MPH           STORY              IA   TRAINED SPOTTER

            TWO FOOT DIAMETER TREE BLOWN DOWN ON HOUSE.

&&
Local storm report, May 8, 5:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             12 SE WHITTEMORE        42.94N 94.26W
05/08/2005  0.75 INCH        KOSSUTH            IA   TRAINED SPOTTER

&&

RAD
Local storm report, May 8, 5:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             LAKOTA                  43.38N 94.09W
05/08/2005  0.88 INCH        KOSSUTH            IA   FIRE DEPT/RESCUE

&&
Local storm report, May 8, 5:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
548 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             BRADGATE                42.80N 94.42W
05/08/2005  0.88 INCH        HUMBOLDT           IA   TRAINED SPOTTER

&&

FILLBACH
Local storm report, May 8, 5:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     NON-TSTM WND DMG FORT DODGE              42.51N 94.18W
05/08/2005                   WEBSTER            IA   TRAINED SPOTTER

            NUMEROUS TREES BLOWN DOWN IN FORT DODGE.

&&
Local storm report, May 8, 5:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LAKOTA                  43.38N 94.09W
05/08/2005  1.00 INCH        KOSSUTH            IA   TRAINED SPOTTER

&&

FILLBACH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:10 PM CDTSevere Thunderstorm WarningDMXCrawford22 min
May 8, 3:37 PM CDTSevere Thunderstorm WarningDMXSac26 min
May 8, 4:04 PM CDTSevere Thunderstorm WarningDMXCrawford41 min
May 8, 4:15 PM CDTSevere Thunderstorm WarningDMXSac45 min
May 8, 4:19 PM CDTSevere Thunderstorm WarningDMXPocahontas56 min
May 8, 4:43 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford36 min
May 8, 4:48 PM CDTSevere Thunderstorm WarningDMXCalhoun27 min
May 8, 4:56 PM CDTSevere Thunderstorm WarningDMXPalo Alto52 min
May 8, 4:59 PM CDTSevere Thunderstorm WarningDMXSac50 min
May 8, 5:01 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth44 min
May 8, 5:08 PM CDTSevere Thunderstorm WarningDMXCalhoun52 min
May 8, 5:16 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
May 8, 5:26 PM CDTSevere Thunderstorm WarningDMXKossuth53 min
May 8, 5:34 PM CDTFlash Flood WarningDMXPocahontas4 hr
May 8, 5:40 PM CDTSevere Thunderstorm WarningDMXHumboldt50 min
May 8, 5:41 PM CDTFlash Flood WarningDMXCrawford4 hr
May 8, 5:45 PM CDTSevere Thunderstorm WarningDMXKossuth45 min
May 8, 5:53 PM CDTSevere Thunderstorm WarningDMXHancock, Wright63 min
May 8, 6:01 PM CDTSevere Thunderstorm WarningDMXWebster44 min
May 8, 6:22 PM CDTSevere Thunderstorm WarningDMXWinnebago40 min

Nearby

Flash Flood Warnings in Iowa, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.